MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.0MM DRILL BIT/QC/125MM; INSTR,SURGICAL,ORTHOPEDIC,AC- POWERED MOTOR/ACCESS & ATTACH

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.0MM DRILL BIT/QC/125MM; INSTR,SURGICAL,ORTHOPEDIC,AC- POWERED MOTOR/ACCESS & ATTACH
Model Number 310.21
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient¿s date of birth/age, and weight were not provided for reporting.Device is an instrument and is not implanted / explanted.Reporter is synthes sales representative.The device was received, and the product evaluation is in progress.No conclusion can be drawn.Additionally, device history records review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, patient underwent an elbow surgery.During the surgery, the tip of the drill bit broke in the patient while drilling a pilot hole from the module of the modular foot system.Approximately one (1) centimeter of the drill bit stayed in the patient.It was unknown if there was a surgical delay.Patient outcome is unknown.Concomitant device reported: 2.7 mm foot module (part #: unknown, lot #: unknown, quantity: 1).This report is for one (1) 2.0mm drill bit/qc/125mm.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
There are no longer considered to be any concomitant devices.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history record (dhr) review: part number: 310.21; lot number: h459991; part manufacturing date: 27 september 2017; manufacturing site: elmira; part expiration date: n/a; nonconformance noted: n/a.A review of the device history record revealed no complaint related anomalies.The device history record shows lot h459991 of 2.0mm drill bits was processed through the normal manufacturing and inspection operations with no rework or nonconformances noted.This lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.A review of the component device history record(s) determined the component lot h435399 met all specifications with no issues documented that would contribute to this complaint condition.A review of the raw material device history record(s) determined the raw material lot h384055 met all specifications with no issues documented that would contribute to this complaint condition.A review of the device history record revealed no complaint related anomalies.This lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.Investigation summary: it was reported that during an elbow surgery on (b)(6) 2018, the tip of the drill bit broke off in the patient while drilling a pilot hole from the module of the modular foot system.About 1 centimeter of the drill bit stayed in the patient.It was unknown if there was a surgical delay.Patient outcome was unknown.The instrument was received with the reported condition of ¿broken (2+ pieces) intraoperatively: rm/si.The following investigation flow was performed: broken.It was visually observed that the drill bit broken off at the distal end (wasn¿t returned).The balance of the device is in fair condition.The complaint condition is confirmed and the received condition agrees with the complaint description.The cause of the issue could not be definitively traced to use error, misuse/abuse, non-compliance, postoperative trauma.Dimensional inspection: relevant design drawings were reviewed.Measured dimensions: fluted ø: 2.00 mm; conforming.Shaft ø: 2.00 mm; conforming.Device used: calipers ca215p.A device history review, was performed for the returned implant¿s lot number and no manufacturer review records (mrrs), nonconformance records (ncrs) or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.A review of the current design drawing and the drawing revision at the time of manufacture was performed; no issues were identified.Based on the available information it is not possible to determine a definitive root cause for the complaint condition.A review of the raw material dhr revealed this lot met all specifications with no non-conformances or rework noted.During the investigation, no product design or manufacturing issues were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.0MM DRILL BIT/QC/125MM
Common Device Name
INSTR,SURGICAL,ORTHOPEDIC,AC- POWERED MOTOR/ACCESS & ATTACH
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7843459
Report Number2939274-2018-53600
Device Sequence Number1950813
Product Code HWE
UDI-Device Identifier10886982186188
UDI-Public(01)10886982186188
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number310.21
Device Catalogue Number310.21
Device Lot NumberH459991
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/29/2018
Initial Date Received by Manufacturer 08/17/2018
Supplement Date Received by Manufacturer09/07/2018
10/09/2018
Initial Report FDA Received Date09/04/2018
Supplement Report FDA Received Date10/02/2018
10/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;